Alert archive / Minnesota / Red Flag Warnings in 2020

Red Flag Warning 8, NWS Sioux Falls, SD

November 6, 20208 counties in Minnesota; 4 counties in Iowa

NWS Sioux Falls, SD issued this red flag warning at Nov 6, 2020, 2:59 AM CST for 8 counties in Minnesota; 4 counties in Iowa. It took effect at Nov 6, 2020, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 6, 2020, 2:59 AM CST (08:59 UTC)
In effect from
Nov 6, 2020, 12:00 PM CST
Expired
Nov 6, 2020, 6:00 PM CST
In force
6 hr
Issued by
NWS Sioux Falls, SD

Counties Lyon County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 69 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2474 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

373 
WWUS83 KFSD 060859
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
259 AM CST Fri Nov 6 2020

MNZ071-072-080-081-089-090-097-098-SDZ255>258-061700-
/O.UPG.KFSD.FW.A.0005.201106T1800Z-201107T0000Z/
/O.NEW.KFSD.FW.W.0008.201106T1800Z-201107T0000Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Lower Brule And Lake Andes Vicinity-Middle James River Valley-
Middle Big Sioux River Valley-
Lower James River To Lower Big Sioux River Valley-
259 AM CST Fri Nov 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR LOW HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONES 
071, 072, 080, 081, 089, 090, 097, 098, 255, 256, 257, AND 258...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zone 255. Fire weather zone 
  256. Fire weather zone 257. Fire weather zone 258. 

* WIND...South and southwesterly wind gusts of 30 to 35 mph.

* HUMIDITY...Afternoon minimum relative humidities in the 20 to
  30 percent range. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible Red Flag
Warnings.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

NEZ249-061700-
/O.NEW.KFSD.FW.W.0008.201106T1800Z-201107T0000Z/
Extreme Northeast Nebraska-
259 AM CST Fri Nov 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
EVENING FOR LOW HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONE 
249...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect from noon today to 6 PM CST this
evening. 

* AFFECTED AREA...Fire weather zone 255. Fire weather zone 
  256. Fire weather zone 257. Fire weather zone 258. 

* WIND...South and southwesterly wind gusts around 30 mph.

* HUMIDITY...Afternoon minimum relative humidities around 25
  percent. 

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
641 
WWUS83 KFSD 061656
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1056 AM CST Fri Nov 6 2020

IAZ001-002-012-020-070000-
/O.EXB.KFSD.FW.W.0008.201106T1900Z-201107T0000Z/
Lyon-Osceola-Sioux-Plymouth-
1056 AM CST Fri Nov 6 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM CST UNTIL 6 PM CST THIS 
EVENING FOR LOW HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONES 
001, 002, 012, AND 020...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning, which is in effect until 6 PM CST this evening. 

* AFFECTED AREA...Fire weather zone 255. Fire weather zone 256. 
  Fire weather zone 257. Fire weather zone 258. 

* WIND...South and southwesterly wind gusts of 30 to 35 mph.

* HUMIDITY...Afternoon minimum relative humidities in the 20 to 
  30 percent range.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ071-072-080-081-089-090-097-098-NEZ249-SDZ255>258-070000-
/O.CON.KFSD.FW.W.0008.201106T1800Z-201107T0000Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Extreme Northeast Nebraska-Lower Brule And Lake Andes Vicinity-
Middle James River Valley-Middle Big Sioux River Valley-
Lower James River To Lower Big Sioux River Valley-
1056 AM CST Fri Nov 6 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CST UNTIL 6 PM 
CST THIS EVENING FOR LOW HUMIDITY AND STRONG WINDS FOR FIRE 
WEATHER ZONES 071, 072, 080, 081, 089, 090, 097, 098, 249, 255, 
256, 257, AND 258...

* AFFECTED AREA...Fire weather zone 255. Fire weather zone 256. 
  Fire weather zone 257. Fire weather zone 258. 

* WIND...South and southwesterly wind gusts of 30 to 40 mph.

* HUMIDITY...Afternoon minimum relative humidities in the 20 to 
  30 percent range.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
641 
WWUS83 KFSD 062342
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
542 PM CST Fri Nov 6 2020

...RED FLAG WARNING EXPIRES AT 6 PM CST...

MNZ071-072-080-081-089-090-097-098-NEZ249-SDZ255>258-070045-
/O.EXP.KFSD.FW.W.0008.000000T0000Z-201107T0000Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Extreme Northeast Nebraska-Lower Brule And Lake Andes Vicinity-
Middle James River Valley-Middle Big Sioux River Valley-
Lower James River To Lower Big Sioux River Valley-
542 PM CST Fri Nov 6 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR LOW
HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONES 071, 072, 080, 
081, 089, 090, 097, 098, 249, 255, 256, 257, AND 258...

The Red Flag Warning will be allowed to expire at 6 PM CST as
surface winds begin to diminish and relative humidity begins to
recover after sunset.

$$

IAZ001-002-012-020-070045-
/O.EXP.KFSD.FW.W.0008.000000T0000Z-201107T0000Z/
Lyon-Osceola-Sioux-Plymouth-
542 PM CST Fri Nov 6 2020

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING FOR FOR
LOW HUMIDITY AND STRONG WINDS FOR FIRE WEATHER ZONES 001, 002, 
012, AND 020...

The Red Flag Warning will be allowed to expire at 6 PM CST as
surface winds begin to diminish and relative humidity begins to
recover after sunset.

$$

Rogers

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Nov 5, 10:37 PM CST, 4 hours 22 minutes earlier.

Area forecast discussion, Nov 5, 10:37 PM CST, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1037 PM CST Thu Nov 5 2020

.SHORT TERM...(This Evening through Friday)
Issued at 408 PM CST Thu Nov 5 2020

A strong ridge of high pressure over the region will keep
temperatures mild tonight into Friday. Overnight lows remain well
above freezing, with mid to upper 40s expected despite clear skies.

Friday will be another near record warm day across the region, as
temperatures increase by a few degrees compared to Thursday. The
biggest difference in sensible weather will be increased winds. The
surface pressure gradient tightens notably as a broad surface low
migrates southeastward from Montana and North Dakota. South and
southwesterly wind gusts of 30 to 35 mph are expected from noon
through sunset. The extremely warm air combined with the dry
continental air mass will also lead to low humidities. Outdoor
burning is not recommended due to the very high to extreme fire
danger. A Fire Weather Watch has been issued covering the potential
for aggressive and erratic fire behavior.

.LONG TERM...(Friday Night through Thursday)
Issued at 408 PM CST Thu Nov 5 2020

The large scale pattern begins changing notably on Saturday as a
deep upper-level trough moves onto the West Coast. Southwesterly
flow aloft helps direct additional moisture into the area. Winds
remain quite breezy, but humidity rises due to the gusty southerly
winds bringing in a Gulf of Mexico-originated air mass. Cloud
cover is also forecast to increase, with stratus likely
suppressing temperatures somewhat and keeping record warmth out of
the forecast.

Sunday is expected to be the windiest day of the next 7 as a cold
front approaches. For the same reason, it is likely to be the
last day of exceptional warmth for the foreseeable future.
Afternoon gusts could get into 40 to 50 mph range, and highlights
may eventually be needed to cover this threat. Sunday night into
Monday the cold front should push through the region, and there is
a good chance for rainfall during this period. Heavy rain over an
inch with a few claps of thunder is even possible for parts of
northwest Iowa during the day Monday, as upper level forcing
coincides with robust frontogenesis.

By Tuesday, the cold front has exited to the east, and cold air
advection causes daytime high temperatures to struggle to get to
40. This should feel quite chilly given the drop of over 30
degrees. Nighttime temperatures fall well below freezing Tuesday
through the end of the week. Thursday could bring another weather
system, but details are of low confidence, given the large model
spread.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1035 PM CST Thu Nov 5 2020

VFR conditions expected through the TAF period. Increasing winds
aloft will result in low level wind shear at KHON and KFSD
overnight. By late tonight and Friday morning, southerly winds
will begin to increase, gusting 20 to 30 mph through the day on
Friday. Winds will begin to diminish somewhat by Friday evening,
and low level wind shear will once again develop at all TAF sites.

&&

.FIRE WEATHER...
Issued at 408 PM CST Thu Nov 5 2020

A combination of dry air combined with gusty southwest winds on
Friday afternoon will lead to very high to extreme fire danger.
Afternoon relative humidities across the region range from 20 to 30
percent. Meanwhile, gusts in the 30 to 35 mph range will be common
as the surface pressure gradient tightens. Fine fuels such a
grasses have largely gone dormant, and the lack of any recent
precipitation could cause fires to grow quickly. Gusty winds may
lead to erratic fire behavior. For these reasons, a Fire Weather
Watch has been issued for southeast South Dakota and southwest
Minnesota. Outdoor burning is not recommended as any fire could
easily get out of control in these conditions.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Fire Weather Watch Friday afternoon for SDZ255>258.

MN...Fire Weather Watch Friday afternoon for MNZ071-072-080-081-089-
     090-097-098.

IA...NONE.
NE...NONE.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JM
FIRE WEATHER...VandenBoogart
Hazardous weather outlook, Nov 5, 6:22 PM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
622 PM CST Thu Nov 5 2020

MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>071-070030-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-
Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Bon Homme-Yankton-Clay-Union-
622 PM CST Thu Nov 5 2020

This Hazardous Weather Outlook is for southwest Minnesota, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Fire weather concerns exist Friday through Sunday, due to increasing
confidence in strong to gusty winds and antecedent dry conditions
across the region. The greatest concern is Friday, with very high
fire danger for much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-012>014-020>022-031-032-NEZ013-014-070030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-
622 PM CST Thu Nov 5 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and northeast Nebraska.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Fire weather concerns exist Friday through Sunday, due to increasing
confidence in strong to gusty winds and antecedent dry conditions
across the region. The greatest concern is Friday, with very high
fire danger for much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Minnesota, 2020Red Flag Warnings in Iowa, 2020Red Flag Warnings in South Dakota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.